Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 169, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2002, 12:55 PM CDT for Smith County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 12:55 PM CDT (17:55 UTC)
- Expired
- May 17, 2002, 1:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Smith County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 171755
SVRJAN
MSC129-171830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1255 PM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SMITH COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 130 PM CDT
* AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MIZE...OR ABOUT 14 MILES SOUTH OF
RALEIGH...MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR MIZE NOW
BE NEAR RALEIGH AT 115 PM CDT
DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3190 8965 3184 8959 3188 8935 3219 8937
3218 8972What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:35 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 17, 11:35 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1135 AM CDT FRI MAY 17 2002 UPDATED ZONES TO MAKE MINOR ADJUSTMENTS TO TEMPS/WINDS AND AFTERNOON WORDING FOR CENTRAL AND NORTHERN GROUPS. WITH MSAS SHOWING GOOD INSTABILITY OVER SOUTHERN GROUPS AND THUNDERSTORMS ALREADY DEVELOPING OVER THE SOUTHEAST AND A FEW CELL AHEAD OF THE MAIN LINE OVER CENTRAL LA...ADDED SEVERE. OTHERWISE FORECAST OK. JAN 85/58/71/46/72 6800 MEI 86/59/71/46/72 6800 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, May 17, 11:31 AM CDT, 1 hour 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1131 AM CDT FRI MAY 17 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS. A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM. ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS INCREASES. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, May 17, 11:36 AM CDT, 1 hour 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1136 AM CDT FRI MAY 17 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS. A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM. ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS INCREASES. ...FLOODING... LOCALIZED RAINFALL AMOUNTS MAY APPROACH 1 1/2 TO 2 INCHES IN SPOTS ACROSS THE REGION THROUGH TONIGHT. THIS WILL CAUSE PONDING ON ROADWAYS AND EVEN MINOR FLOODING OF LOW LYING AREAS. ANY SWOLLEN RIVERS AND STREAMS COULD BE AFFECTED BY RUN-OFF AS WELL WITH ANY HEAVY SHOWERS AND STORMS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 31 min |
| May 17, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 41 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 17, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 38 min |
| May 17, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 28 min |
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 34 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 43 min |
| May 17, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 39 min |
| May 17, 3:58 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 32 min |
| May 17, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 47 min |
| May 17, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 46 min |
| May 17, 4:21 PM CDT | Severe Thunderstorm Warning | JAN | Simpson, Smith | 39 min |
| May 17, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 52 min |
| May 17, 4:35 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 45 min |
| May 17, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 33 min |
| May 17, 5:13 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 32 min |
| May 17, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Lauderdale, Newton | 57 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 47 min |
| May 17, 5:47 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 13 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.